Alert archive / Utah / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 23, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 7, 2020, 9:40 AM MDT for Box Elder County, Cache County, Weber County, Utah. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 7, 2020, 9:40 AM MDT (15:40 UTC)
- Expired
- Jun 7, 2020, 10:15 AM MDT
- In force
- 35 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Box Elder County, UT, Cache County, UT, Weber County, UT
The radar
The Salt Lake City radar (KMTX), 48 km from the middle of the area, began a volume at 15:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 7, 9:42 AM MDT | HAIL 1.25 | 1 S Willard, UT | QUARTER TO HALF DOLLAR SIZE HAIL IN SOUTH WILLARD. |
| Jun 7, 9:42 AM MDT | HAIL 1.75 | Plain City, UT | ESTIMATED BASED ON PICTURES SENT TO BROADCAST MEDIA. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 3.7 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1485 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
331
WUUS55 KSLC 071540
SVRSLC
UTC003-005-057-071615-
/O.NEW.KSLC.SV.W.0023.200607T1540Z-200607T1615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
940 AM MDT Sun Jun 7 2020
The National Weather Service in Salt Lake City has issued a
* Severe Thunderstorm Warning for...
North central Weber County in northern Utah...
Southern Cache County in northern Utah...
East central Box Elder County in northern Utah...
* Until 1015 AM MDT
* At 939 AM MDT, a severe thunderstorm was located over South
Willard, or 9 miles south of Brigham City, moving northeast at 30
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Brigham City, North Ogden, Hyrum, Perry, Wellsville, Willard,
Marriott-Slaterville, Mantua, South Willard, Pleasant View, Farr
West, Harrisville, Plain City, Nibley, Millville, Paradise, Avon,
Mantua Reservoir and Liberty.
This includes Interstate 15 between mile markers 348 and 362.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4127 11204 4137 11219 4169 11185 4156 11148
TIME...MOT...LOC 1539Z 225DEG 28KT 4137 11204
HAIL...1.00IN
WIND...60MPH
$$
Webber2 follow-up statements
498
WWUS55 KSLC 071550
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
950 AM MDT Sun Jun 7 2020
UTC003-005-057-071615-
/O.CON.KSLC.SV.W.0023.000000T0000Z-200607T1615Z/
Weber UT-Cache UT-Box Elder UT-
950 AM MDT Sun Jun 7 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 AM MDT
FOR NORTH CENTRAL WEBER...SOUTHERN CACHE AND EAST CENTRAL BOX ELDER
COUNTIES...
At 950 AM MDT, a severe thunderstorm was located near Perry, or near
Brigham City, moving northeast at 30 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Public reported up to half dollar size hail in South
Willard.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Brigham City, North Ogden, Hyrum, Perry, Wellsville, Willard, Mantua,
South Willard, Pleasant View, Nibley, Millville, Paradise, Avon,
Mantua Reservoir and Liberty.
This includes Interstate 15 between mile markers 355 and 362.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4132 11195 4143 11212 4169 11185 4156 11148
TIME...MOT...LOC 1550Z 225DEG 28KT 4143 11196
HAIL...1.25IN
WIND...70MPH
$$
CRK571
WWUS55 KSLC 071557
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
957 AM MDT Sun Jun 7 2020
UTC057-071606-
/O.CAN.KSLC.SV.W.0023.000000T0000Z-200607T1615Z/
Weber UT-
957 AM MDT Sun Jun 7 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WEBER COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4156 11148 4139 11185 4140 11187 4142 11188
4141 11193 4142 11197 4148 11207 4169 11185
TIME...MOT...LOC 1556Z 225DEG 29KT 4148 11189
$$
UTC003-005-071615-
/O.CON.KSLC.SV.W.0023.000000T0000Z-200607T1615Z/
Cache UT-Box Elder UT-
957 AM MDT Sun Jun 7 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 AM MDT
FOR SOUTHERN CACHE AND EAST CENTRAL BOX ELDER COUNTIES...
At 956 AM MDT, a severe thunderstorm was located over Mantua, or near
Brigham City, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Public reports of quarter to half dollar size hail have
occurred with this storm.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Brigham City, Hyrum, Perry, Wellsville, Mantua, Nibley, Millville,
Paradise, Avon and Mantua Reservoir.
This includes Interstate 15 between mile markers 361 and 362.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4156 11148 4139 11185 4140 11187 4142 11188
4141 11193 4142 11197 4148 11207 4169 11185
TIME...MOT...LOC 1556Z 225DEG 29KT 4148 11189
HAIL...1.00IN
WIND...60MPH
$$
CRKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 4:41 AM MDT, 4 hours 59 minutes earlier.
Area forecast discussion, Jun 7, 4:41 AM MDT, 4 hours 59 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
441 AM MDT Sun Jun 7 2020
.SYNOPSIS...A cold, slow moving Pacific storm system will cross
the region through Monday bringing unseasonably cool temperatures
along with unsettled weather. A warming and drying trend will
follow for midweek.
&&
.SHORT TERM (Through 12Z Wednesday)...A broad longwave trough
encompasses much of the western CONUS early this morning, anchored
around an upper low spinning along the Oregon coast. Several
shortwave features are noted rotating through the mean flow, and
will bring periods of precipitation to northern and central Utah
through Monday.
Currently one such shortwave trough is noted in water vapor
imagery lifting through northern Utah, and aiding in a cluster of
showers and thunderstorms north of I-80. These should continue
gradually spreading northeast within the region of larger scale
ascent associated with the passing wave, and continue to impact
areas along the Idaho border through at least Sunrise.
In the wake of this feature a 700mb baroclinic zone noted eastern
Nevada in RAP analysis is forecast to push eastward, as the
upstream upper low continues on an eastward trajectory and pushes
into the interior Pacific Northwest. Increasing lift along this
boundary should allow a band of precipitation to fill in along the
Wasatch Front and adjacent areas this morning, and persist into
the afternoon hours. Cooling in the wake of this boundary should
allow 700mb temps to fall to near -3C or so by late afternoon
dropping snow levels below 8000 feet across northern Utah mainly
north of I-80.
Ahead of this boundary strengthening southwesterly flow will allow
for windy to locally very windy conditions across the southern and
eastern CWA this afternoon. The Wind Advisory for this area looks
in good shape.
The upper low is forecast to continue eastward overnight, and as
it does so colder air will continue to stream into northern and
central Utah in the wake of the departing frontal zone. 700mb
temperatures are expected to fall into the -6C to -7C range
across northern Utah Monday morning, dropping snow levels below
6000 feet. As the trailing mid level trough axis associated with
the passing upper low crosses northern Utah, anticipate an
increase in precipitation Monday morning, which may be locally
enhanced downwind of the Great Salt Lake. Although snow levels may
fall to the upper benches along the Wasatch Front and the valley
floors of the Wasatch Back, any accumulation should remain above
roughly 6500 feet or so during the morning hours. Precipitation
will likely linger into the afternoon before ending as the upper
trough moves east.
With the much colder airmass moving into the area a Hard Freeze
Watch is in effect for the Wasatch Mountain Valleys for both
tonight and Monday night. Held off on upgrading at this time given
concerns regarding potential for cloud cover which would limit
radiational cooling. This airmass will also keep temperatures
across most valleys confined to the 50s on Monday, a good 20
degrees or so below climo. Mid level ridging building into the
region beginning Tuesday will allow for a warming trend heading
into midweek.
.LONG TERM (After 12Z Wednesday)...With high pressure in place,
Utah and southwest Wyoming will see a steady warming trend with
dry conditions for the middle to latter part of the work week.
Maxes are currently expected to be at least 10F above seasonal
normals for Thursday and Friday.
Winds will start to pick up on Friday as a Pacific storm system
makes its way onshore. Global models and ensembles all tend to
show this system impacting the forecast area over the weekend,
bringing cooler temperatures and at least some potential for
precipitation. However, a good amount of spread continues to exist
with regard to the strength of the low along with its track once
it moves onshore, so there is still a good deal of uncertainty at
this time about the precipitation threat for day seven and beyond.
&&
.AVIATION...VFR conditions are expected at the SLC terminal
through the day. Southerly winds are expected to shift to the
northwest between 15Z and 17Z, but there is a 40 percent chance
showers in the vicinity of the terminal will result in periods of
erratic winds, primarily during the early afternoon.
&&
.FIRE WEATHER...A cold front draped across northern and central
Utah today will separate an unseasonably cool airmass across the
north from a warm and dry airmass across the south. Windy
conditions south of this front will persist today across the
south, and result in Red Flag conditions across Zone 498.
Meanwhile a much cooler airmass north of this front will remain in
place through Monday, while a series of weather systems cross the
area bringing periods of valley rain and high elevation snow. The
coldest air will arrive Monday morning dropping snow levels to
near 6000 feet across northern Utah. Cooler air will also spread
across the south Monday however dry conditions are expected to
persist across this area. An overall warming and drying trend is
expected to take hold heading into midweek. South winds along with
Red Flag conditions may return toward the end of the week as
another Pacific storm system moves into the western US.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning from noon today to 9 PM MDT this evening for
UTZ498.
Wind Advisory from noon today to 9 PM MDT this evening for
UTZ013-020-021.
Hard Freeze Watch from late tonight through Tuesday morning for
UTZ006.
WY...None.
&&
Seaman/Traphagan
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Jun 7, 4:18 AM MDT, 5 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 418 AM MDT Sun Jun 7 2020 UTZ001>016-019>021-517-518-WYZ021-081030- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 418 AM MDT Sun Jun 7 2020 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Gusty south winds will result in windy conditions across much of southern Utah. A wind advisory is in effect today for the San Rafael Swell and Glen Canyon areas along with south central Utah. These winds will also result in critical fire weather conditions across south central Utah, where a Red Flag Warning is in effect from Noon until 9 PM. A slow moving cold front across northern and central Utah will bring widespread showers and isolated thunderstorms through much of the day. .DAYS TWO THROUGH SEVEN...Monday through Saturday Much colder air will spread across the area late tonight dropping snow levels to near 6000 feet Monday morning. Rain and snow showers will continue across northern Utah through Monday with accumulating snowfall expected above 7500 feet. This colder air will bring the potential for sub-freezing temperatures to some outlying areas both early Monday morning, and late Monday night into Tuesday morning. A Hard Freeze Watch is in effect for the Wasatch Mountain Valleys during this timeframe. Drier and warmer weather is expected for the middle portion of the upcoming week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Special weather statement, Jun 7, 8:19 AM MDT, 1 hour 21 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 819 AM MDT Sun Jun 7 2020 UTZ001-002-005-007-071500- Cache Valley/Utah Portion UT-Wasatch Mountains I-80 North UT- Great Salt Lake Desert and Mountains UT-Northern Wasatch Front UT- 819 AM MDT Sun Jun 7 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CACHE AND NORTHEASTERN BOX ELDER COUNTIES UNTIL 900 AM MDT... At 818 AM MDT, National Weather Service Doppler radar indicated a strong thunderstorm near Tremonton...moving northeast at 30 mph. Half inch hail and winds in excess of 40 mph will be possible. Locations impacted include... Logan, Tremonton, Smithfield, Lewiston, Bear River City, Corinne, Clarkston, Trenton, Plymouth, Howell, Riverside, North Logan, Hyde Park, Richmond and Garland. This includes the following highways... Interstate 15 between mile markers 367 and 400. Interstate 84 between mile markers 29 and 42. US Route 89 near mile marker 459. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. && LAT...LON 4150 11213 4152 11254 4200 11229 4200 11151 TIME...MOT...LOC 1418Z 222DEG 25KT 4163 11222 Conger
Special weather statement, Jun 7, 9:33 AM MDT, 7 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 933 AM MDT Sun Jun 7 2020 UTZ001-002-006-007-071615- Wasatch Mountain Valleys UT-Cache Valley/Utah Portion UT- Wasatch Mountains I-80 North UT-Northern Wasatch Front UT- 933 AM MDT Sun Jun 7 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WEBER...SOUTHERN CACHE AND EAST CENTRAL BOX ELDER COUNTIES UNTIL 1015 AM MDT... At 932 AM MDT, National Weather Service Doppler radar indicated a strong thunderstorm near South Willard, or 10 miles northwest of Ogden...moving northeast at 30 mph. Half inch hail and winds in excess of 40 mph will be possible. Locations impacted include... Ogden, Logan, Brigham City, North Ogden, Hyrum, Perry, Wellsville, Willard, Marriott-Slaterville, Mantua, South Willard, Benson, Pleasant View, Providence, Farr West, Harrisville, Plain City, Nibley, Millville and River Heights. This includes Interstate 15 between mile markers 346 and 366. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. This storm is capable of producing a significant amount of hail. Hail may accumulate on area roads resulting in dangerous travel conditions. && LAT...LON 4121 11209 4136 11226 4174 11187 4160 11145 TIME...MOT...LOC 1532Z 221DEG 26KT 4134 11211 Webber
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 8:49 PM MDT | Red Flag Warning | SLC | Garfield, Kane, San Juan, Washington, Wayne | 24 hr |
| Jun 6, 8:49 PM MDT | Hard Freeze Watch | SLC | 31 hr | |
| Jun 6, 8:49 PM MDT | Wind Advisory | SLC | 24 hr | |
| Jun 7, 8:19 AM MDT | Special Weather Statement | SLC | Cache | 41 min |
| Jun 7, 9:33 AM MDT | Special Weather Statement | SLC | Weber | 42 min |
| Jun 7, 9:50 AM MDT | Special Weather Statement | SLC | Salt Lake | 40 min |
| Jun 7, 10:09 AM MDT | Severe Thunderstorm Warning | SLC | Cache, Rich | 36 min |
| Jun 7, 10:24 AM MDT | Special Weather Statement | SLC | Morgan | 36 min |
| Jun 7, 10:28 AM MDT | Special Weather Statement | SLC | Morgan | 47 min |
| Jun 7, 10:32 AM MDT | Special Weather Statement | SLC | Morgan, Salt Lake | 43 min |
| Jun 7, 10:33 AM MDT | Special Weather Statement | SLC | Rich | 42 min |
| Jun 7, 10:37 AM MDT | Special Weather Statement | SLC | Rich | 38 min |
| Jun 7, 10:59 AM MDT | Areal Flood Advisory | SLC | Box Elder, Cache, Davis, Morgan, Salt Lake, Summit and 2 more | 91 min |
| Jun 7, 11:07 AM MDT | Special Weather Statement | SLC | Wasatch | 38 min |
| Jun 7, 11:15 AM MDT | Special Weather Statement | SLC | Rich | 30 min |
| Jun 7, 11:30 AM MDT | Special Weather Statement | SLC | Rich | 45 min |
| Jun 7, 11:31 AM MDT | Special Weather Statement | SLC | Summit | 44 min |
| Jun 7, 11:53 AM MDT | Severe Thunderstorm Warning | SLC | Rich, Summit | 37 min |
| Jun 7, 12:10 PM MDT | Special Weather Statement | SLC | Salt Lake | 50 min |
| Jun 7, 1:07 PM MDT | Special Weather Statement | SLC | Carbon | 38 min |
| Jun 7, 2:10 PM MDT | Special Weather Statement | SLC | Duchesne | 50 min |
| Jun 7, 3:08 PM MDT | Red Flag Warning | SLC | Garfield, Kane, San Juan, Washington, Wayne | 29 hr |
Nearby
Severe Thunderstorm Warnings in Utah, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.